Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 135, NWS Pueblo, CO

August 24, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 1998, 2:48 PM MDT for Pueblo County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 2:48 PM MDT (20:48 UTC)
Expired
Aug 24, 1998, 3:50 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:00 PM MDTHail 1Pueblo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 242048 RRA
SVRPUB
COC101-242150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 350 PM MDT

* AT 241 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES NORTH OF
  PUEBLO.   THE STORM WAS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED WILL BE INTERSTATE 25 BETWEEN PINON AND
PUEBLO THROUGH 350 PM MDT.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A 6BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

ASH/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:35 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 24, 1:35 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT MON AUG 24 1998

THE GENERAL LARGE SCALE PATTERN HAS NOT CHANGED MUCH...HOWEVER...
A PLUME OF MONSOONAL MOISTURE HAS RETURNED TO THE AREA AND
SURFACE WINDS ARE BECOMING NORTHEAST OVER THE PLAINS AS A SHALLOW
SURGE OF COOL AIR MAKES ITS WAY AHEAD OF A COLD FRONT THAT WAS
OVER NEBRASKA AND WYOMING THIS MORNING.

RAPID HEATING ON THE EAST SLOPES AND ADJOINING PLAINS THIS
MORNING RESULTED IN CONVECTION FIRING BEFORE NOON ALONG THE EAST
SLOPES...WITH A FEW OF THE CELLS DRIFTING EAST THROUGH EL PASO
AND PUEBLO COUNTIES EARLY THIS AFTERNOON.  THE PLAINS EAST OF
I-25 SHOULD REMAIN CAPPED WITH COOL ADVECTION AT THE SURFACE AND
CIRRUS BLOWOFF STABILIZING THE AIRMASS.  HOWEVER...A CONSIDERABLE
AMOUNT OF POTENTIAL NEGATIVE BUOYANCY IS AVAILABLE ALONG THE EAST
SLOPES AND ADJOINING PLAINS EARLY THIS AFTERNOON...AND LOCALLY
STRONG GUSTY WINDS WILL BE POSSIBLE.  THE TREND SHOULD BE FOR
DECREASING NEGATIVE BUOYANCY AS LOW LEVEL AIR COOLS AND MOISTENS
THIS AFTERNOON AND EVENING.  LOCALLY HEAVY RAIN WILL BE POSSIBLE
IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS WHERE MOISTURE IS
RELATIVELY DEEP AND WINDS ALOFT LIGHT.

CONVECTION MAY LINGER PAST SUNSET IN THE MOUNTAINS...BUT SHOULD
DIE DOWN AFTERNOON MIDNIGHT WITH NO APPARENT UPPER DYNAMICS TO
DRIVE IT.  MINIMUM TEMPERATURES WILL BE WARMER IN MOST AREAS
TONIGHT DUE TO A MOXISTER AIRMASS.

FWC GENERALLY LOOKS OKAY ON THE OVERNIGHT LOWS.

HAYNES

In the hours before

Special weather statement, Aug 24, 11:30 AM MDT, 3 hours 18 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT MON AUG 24 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA    BACA     BENT         CHAFFEE  CONEJOS
COSTILLA   CROWLEY  CUSTER       EL PASO  FREMONT
HUERFANO   KIOWA    LAS ANIMAS   MINERAL  OTERO
PROWERS    PUEBLO   RIO GRANDE   SAGUACHE TELLER

MID AND UPPER LEVEL MOISTURE IS RETURNING TO SOUTHERN COLORADO
AND IT WILL SIGNAL A RETURN TO AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY FROM THE SOUTHEAST MOUNTAINS WESTWARD.

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS IN THE EASTERN SAN
JUAN AND LA GARITA MOUNTAINS THIS AFTERNOON AND THIS EVENING.
SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE OVER THE SOUTHEAST
MOUNTAINS THIS AFTERNOON AND EVENING...WITH A FEW STORMS MOVING
ONTO THE ADJOINING PLAINS.  THE AIR IN THIS AREA WILL BE DRIER AT
THE LOWER LEVELS SO THE STORMS WILL PRODUCE STRONG GUSTY WINDS
INITIALLY...WITH LOCAL GUSTS TO 50 MPH POSSIBLE...THEN LESS WIND
AND A SLIGHTLY BETTER CHANCE OF RAIN IN THE EVENING.

SEVERE WEATHER IS NOT EXPECTED SO SPOTTER ACTIVATION WILL NOT BE
NEEDED.

HAYNES
Special weather statement, Aug 24, 11:30 AM MDT, 3 hours 18 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT MON AUG 24 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA    BACA     BENT         CHAFFEE  CONEJOS
COSTILLA   CROWLEY  CUSTER       EL PASO  FREMONT
HUERFANO   KIOWA    LAS ANIMAS   MINERAL  OTERO
PROWERS    PUEBLO   RIO GRANDE   SAGUACHE TELLER

MID AND UPPER LEVEL MOISTURE IS RETURNING TO SOUTHERN COLORADO
AND IT WILL SIGNAL A RETURN TO AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY FROM THE SOUTHEAST MOUNTAINS WESTWARD.

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS IN THE EASTERN SAN
JUAN AND LA GARITA MOUNTAINS THIS AFTERNOON AND THIS EVENING.
SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE OVER THE SOUTHEAST
MOUNTAINS THIS AFTERNOON AND EVENING...WITH A FEW STORMS MOVING
ONTO THE ADJOINING PLAINS.  THE AIR IN THIS AREA WILL BE DRIER AT
THE LOWER LEVELS SO THE STORMS WILL PRODUCE STRONG GUSTY WINDS
INITIALLY...WITH LOCAL GUSTS TO 50 MPH POSSIBLE...THEN LESS WIND
AND A SLIGHTLY BETTER CHANCE OF RAIN IN THE EVENING.

SEVERE WEATHER IS NOT EXPECTED SO SPOTTER ACTIVATION WILL NOT BE
NEEDED.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.